Alert archive / Nevada / Special Weather Statements in 2021

Special Weather Statement, NWS Elko, NV

October 7, 2021

NWS Elko, NV issued this special weather statement at Oct 7, 2021, 9:01 PM PDT. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2021, 9:01 PM PDT (04:01 UTC)
Expired
Oct 7, 2021, 9:30 PM PDT
In force
29 min
Issued by
NWS Elko, NV
Hail
0.25 in
Wind
40

The radar

The Elko radar (KLRX), 127 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 4.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2021-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2021-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1989 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

088 
WWUS85 KLKN 080401
SPSLKN

Special Weather Statement
National Weather Service Elko NV
901 PM PDT Thu Oct 7 2021
 
NVZ031-080430-
Northern Elko County NV-
901 PM PDT Thu Oct 7 2021

...Strong thunderstorms will impact portions of north central Elko
County through 930 PM PDT...

At 901 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles southwest of Owyhee to 15 miles
northeast of Tuscarora. Movement was northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Mountain City, Owyhee, Chicken Creek Summit, Wild Horse Reservoir,
Wilson Rservoir and North Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4156 11559 4143 11608 4168 11634 4200 11615
      4199 11612
TIME...MOT...LOC 0401Z 232DEG 35KT 4173 11631 4147 11601 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

86

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Oct 7, 2:35 PM PDT, 6 hours 26 minutes earlier.

Area forecast discussion, Oct 7, 2:35 PM PDT, 6 hours 26 minutes before
Area Forecast Discussion
National Weather Service Elko NV
235 PM PDT Thu Oct 7 2021

.SYNOPSIS...Cool and wet conditions across the region through
Saturday afternoon, then dry Saturday evening through Sunday
afternoon. A cold front over northern NV Sunday night will pass SE
across NV by Monday afternoon, bringing snow showers to most
areas. Snow showers may linger over portions of eastern NV Monday
night into Tuesday.

&&

.SHORT TERM...Tonight through Saturday. Elongated trough energy
approaching the west coast with southwesterly jet energy moving
through central and southern California is bringing moist and
unstable air into much of northern and central NV this afternoon.
Best chances for thunderstorms this afternoon and early evening
will be across Lander and Eureka Counties, east over the Ruby
mountains, and into eastern Elko County, although other portions
of the CWA may still see isolated TS activity. Stronger cells
today may bring one to two tenths of an inch of rain and possibly
small hail. Areas that are less favorable for TS activity may
also see some rain showers into this evening.

Showers linger over much of northern NV tonight, then expand south
and east across all of northern and central NV by Friday
afternoon. Rain amounts on Friday are expected to be higher than
today, especially across mountain areas. Latest guidance has
between 0.25 and 1.00 inches of rain for the Ruby Mountains
Friday into Friday night. This will be a concern for recent burn
scar and debris flow areas of Lamoille Canyon, especially Friday
evening and night when the heaviest rains are expected.

Trough energy is centered over the Great Basin early Saturday
morning, which will drift SE out of NV later on Saturday. Most
showers end across the CWA by late Saturday morning, though
lingering light showers may persist over mainly just mountains of
east-central NV into the afternoon hours. Highs on Saturday will
continue to trend cooler as northerly flow aloft moves in behind
the exiting trough.

.LONG TERM...Saturday night through next Thursday

A shortwave ridge pushes out of the region overnight Saturday and
into Sunday morning as a trough digs into the region. Showers may
start in northwestern parts of Nevada as early as Sunday night,
spreading across the CWA Monday through Tuesday morning. By
midweek, a closed low tries to form in the trough, which could
allow for some wrap around moisture leading to light showers along
the NV/UT border. However, there is lower confidence related to
timing and placement of this low, resulting in lower confidence as
well in the precipitation possibility on Tuesday. There are also
questions as to how low the snow level can drop. Mountaintops look
likely to see measurable snowfall, and it is possible that
snow levels come down to the higher valleys on Tuesday and
Wednesday. To reiterate, this is going to depend on the placement
of the low and whether or not we get precipitation to overlap with
the colder air coming in.

There is more of a moderate amount of confidence with respect to
our temperatures trending colder. We’re expecting to go from
highs on Sunday in the 50s and low 60s to Monday highs only
hitting 30s and 40s. North-northwesterly flow is going to help
lock in this cold air, and keep our temperatures 15 to 20 degrees
below average.

Wednesday may be our transition day with respect to weather
conditions, but not so much temperatures. Some ensemble members
are putting a healthy amount of precipitation in central Nevada,
while other members keep things dry. Guidance is trying to squeeze
a short-lived shortwave trough in the region, which would help
give us a dry Wednesday. Even as this ridge is pushed out on
Thursday, the bulk of the moisture currently looks to stay just to
our North.

&&

.AVIATION...Light showers continue into this evening and through
the overnight hours, but thunderstorm activity diminishes. Ample
moisture in the region could lead to lowered CIGs at all sites,
while KELY in particular may see fog in the very early morning
hours on Friday. VCTS return Friday afternoon.

&&

.FIRE WEATHER...Active weather through Saturday as periods of showers
and thunderstorms bring wetting rains to much of the region.
Temperatures will also continue to trend cooler through Saturday.
Dry Saturday evening through Sunday afternoon with highs on Sunday
warming into the upper 50s to low 60s. A much colder system drops
into northern NV Sunday night which will spread snow showers
across much of the region by Monday afternoon as the associated
cold front passes from NW to SE.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...None.

&&

96/84/84/96
Hazardous weather outlook, Oct 7, 3:18 AM PDT, 17 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
318 AM PDT Thu Oct 7 2021

NVZ030-031-033>041-081030-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains and East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwest Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
318 AM PDT Thu Oct 7 2021

This Hazardous Weather Outlook is for portions of eastern Nevada,
north central Nevada, northeast Nevada, northwest Nevada, and
south central Nevada.

.DAY ONE...Today...Showers and thunderstorms expected.

.DAYS TWO THROUGH SEVEN...Friday through next Tuesday...Very wet
conditions expected with many areas picking over three- quarters
of an inch of precipitation by Saturday morning. Some of the
mountain peaks see a dusting to a several inches of snow Friday
night through Saturday morning. Another system next Monday and
Tuesday could bring snowfall to the valleys with snow
accumulations in the mountains, especially in eastern Nevada

With these hazards dirt roads may become muddy, and anyone
adventuring outside may need to adjust to colder and damp
conditions.  Please be prepared accordingly.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Oct 7, 5:47 PM PDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Elko NV
547 PM PDT Thu Oct 7 2021

NVZ030-080115-
Humboldt County NV-
547 PM PDT Thu Oct 7 2021

...A strong thunderstorm will impact portions of southeastern
Humboldt County through 615 PM PDT...

At 547 PM PDT, Doppler radar was tracking a strong thunderstorm over
Winnemucca, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Winnemucca, Golconda and Winnemucca Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4095 11740 4085 11772 4086 11788 4090 11795
      4125 11775
TIME...MOT...LOC 0047Z 227DEG 21KT 4100 11771

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

86
Special weather statement, Oct 7, 6:43 PM PDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Elko NV
643 PM PDT Thu Oct 7 2021

NVZ030-031-080215-
Northern Elko County NV-Humboldt County NV-
643 PM PDT Thu Oct 7 2021

...Strong thunderstorms will impact portions of east central Humboldt
and western Elko Counties through 715 PM PDT...

At 643 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Paradise Valley to 19
miles west of Midas. Movement was northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Paradise Valley around 700 PM PDT.

Other locations impacted by these storms include Chimney Dam
Reservoir, Twin Creeks Mine and Adam Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4168 11756 4125 11686 4102 11731 4123 11769
TIME...MOT...LOC 0143Z 215DEG 24KT 4142 11760 4117 11717

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

86
Special weather statement, Oct 7, 7:17 PM PDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Elko NV
717 PM PDT Thu Oct 7 2021

NVZ030-031-080245-
Northern Elko County NV-Humboldt County NV-
717 PM PDT Thu Oct 7 2021

...Strong thunderstorms will impact portions of east central Humboldt
and west central Elko Counties through 745 PM PDT...

At 717 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Paradise Valley to 7 miles west
of Midas. Movement was northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chimney Dam Reservoir and Twin Creeks Mine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4177 11729 4130 11655 4120 11710 4144 11743
TIME...MOT...LOC 0217Z 224DEG 26KT 4154 11741 4125 11695

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

86
Special weather statement, Oct 7, 7:48 PM PDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Elko NV
748 PM PDT Thu Oct 7 2021

NVZ030-031-080315-
Northern Elko County NV-Humboldt County NV-
748 PM PDT Thu Oct 7 2021

...Strong thunderstorms will impact portions of eastern Humboldt and
west central Elko Counties through 815 PM PDT...

At 748 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles northeast of Paradise Valley to near
Midas. Movement was northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Midas Mine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4192 11703 4169 11657 4138 11626 4120 11676
      4150 11695 4168 11738
TIME...MOT...LOC 0248Z 234DEG 37KT 4170 11730 4152 11693 4127 11671

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

86
Special weather statement, Oct 7, 9:01 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Elko NV
901 PM PDT Thu Oct 7 2021

NVZ031-080430-
Northern Elko County NV-
901 PM PDT Thu Oct 7 2021

...Strong thunderstorms will impact portions of north central Elko
County through 930 PM PDT...

At 901 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles southwest of Owyhee to 15 miles
northeast of Tuscarora. Movement was northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mountain City, Owyhee, Chicken Creek Summit, Wild Horse Reservoir,
Wilson Rservoir and North Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4156 11559 4143 11608 4168 11634 4200 11615
      4199 11612
TIME...MOT...LOC 0401Z 232DEG 35KT 4173 11631 4147 11601

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

86

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 5:47 PM PDTSpecial Weather StatementLKNHumboldt28 min
Oct 7, 6:43 PM PDTSpecial Weather StatementLKN32 min
Oct 7, 7:17 PM PDTSpecial Weather StatementLKN28 min
Oct 7, 7:48 PM PDTSpecial Weather StatementLKN27 min
Oct 8, 2:21 AM PDTWinter Weather AdvisoryLKNElko, White Pine20 hr
Oct 8, 9:57 AM PDTAreal Flood AdvisoryLKNElko, Eureka, Humboldt, Lander5 hr
Oct 8, 12:50 PM PDTSpecial Weather StatementLKNEureka25 min
Oct 8, 1:27 PM PDTSpecial Weather StatementLKN33 min
Oct 8, 1:43 PM PDTAreal Flood AdvisoryLKNElko3 hr
Oct 8, 2:26 PM PDTSpecial Weather StatementLKNElko34 min
Oct 8, 3:03 PM PDTSpecial Weather StatementLKN27 min
Oct 8, 3:27 PM PDTSpecial Weather StatementLKN33 min

Nearby

Special Weather Statements in Nevada, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.